Immunotherapy and colitis

  • 15 replies
  • 22 subscribers
  • 1261 views

Hello has anyone her developed colitis from immunotherapy.  If so after steroids did it cure it. Or did you need a small dose to keep it at bay.  

Hollsmolls

  • I am on immunotherapy and I haven't had any side effects x

    1. I am on immunotherapy and I haven't had any side effects x
  • I was on it for nearly two years without any side effects.  And all of a sudden I ended up in hospital.  Severe diarrhoea.  Lost nearly 3 stone. Nearly a year later I'm weaning of steroids. First tried to come off them in January,  that didn't work. Trying again now.  I just don't know if  colitis caused by immunotherapy is with you for life. 

  • Hi Hollsmolls

    i was on immunotherapy with chemotherapy last year. I only had 4 treatments and was seriously ill with ulcerative colitis. I ended up in hospital, I had to have steroids and some other treatment (sorry can’t remember the name of other treatment). My oncologist said the side effects were too powerful for my body and she won’t let me have this particular treatment again.

    The good news - the treatment was equally powerful on the cancer. After only 4 treatments it actually reduced my cancer (see my profile). I really wanted to continue with it despite being ill. I even asked her if I could have a reduced dose but she said it wasn’t possible for me because the ulcerative colitis was too bad in my particular case.

    I think everyone is different. Some people can continue with immunotherapy and others can’t.

    Hope things work out for you

    Vicky x

  • Hello Vicky

    Thank you for replying. It's a shame that you could only have 4 doses of immunotherapy.  It is good stuff. But I'm glad it worked well for you. Did you have colitis before starting immunotherapy or did it cause it?Do you still suffer from it? I am weaning off the steroids. I've only taken steroids on 2 days this week. I just can't find out whether the colitis stays with you for life . As I came off the steroids in January and it flared up straight away. But this time I'm coming off them more slowly and it seems to be working. 

    Keep well

    Hollsmolls

  • No colitis before. It was immunotherapy induced. Luckily the colitis has now gone. The oncologist still asks me at every appointment if I have any signs of it but luckily nothing. I suppose that’s why she won’t let me have immunotherapy again because it caused it and I was on the extreme end of colitis side effects.

    I’m actually having tests done at the moment for excruciating shoulder pain. I thought the cancer had spread but scans show it hasn’t. Oncologist said that immunotherapy can sometimes cause myositis which is muscle inflammation. It’s so bad it keeps me awake. Probably another reason for no more immunotherapy for me. I’ve come to terms with it now but when they told me I couldn’t have anymore immunotherapy I was really upset. I was pinning my hopes on it because it’s a good treatment and I hate chemotherapy. Oh well… chemotherapy it is from now on. I’m just glad to be having this break from treatment just to relax for a while.

    keep well too.

    Vicky

  • Hi Vicky 

    Just reading your post and you have mentioned colitis. Could you please tell me something about your symptoms/pain etc and how was it diagnosed.  I'm wondering if this is what I have. 

    I hope you are well. 

    Helen xx

    Helen 
  • Hello

    My Immunotherapy caused colitis after nearly having it for 2 years. I ended up with severe diarrhoea up to 16 times a day and lost nearly 3 stone. I ended up in hospital for over 2 weeks. They had to rule out any infection first and then I had a colonoscopy. I was then put on a high decreasing dose of steroids. This is my story. 

    Hollsmolls

  • Hi Helen

    my symptoms are almost a carbon copy of Hollsmolls except I only had 4 doses of immunotherapy. I really wish I could have had the whole 2 years but unfortunately the side effects were too bad. I was in hospital for a couple of weeks, had same stuff as Hollsmolls plus some special infusion because the steroids didn’t work properly. After the infusion I continued with the steroids and slowly withdrawn over several weeks. My health was severely weakened for a few months but I’m still glad I had it.

    It’s all a bit hazy. I ended up in hospital again for another couple of weeks, I don’t think it was directly caused by the immunotherapy as I also had covid that summer! I had pulmonary embolism and I was so ill I can’t really remember what caused me to end up at A & E and then being admitted. The one main thing I remember was my macmillan nurse said I needed to get to hospital.

    So, I don’t think the immunotherapy caused the second hospital stay but the side effects plus covid side effects did contribute to me being weaker and less able to fend off other illness except the immunotherapy on the cancer! 

    the reason why I’m talking about things other than the colitis is because I had a general feeling of being unwell and a few stomach aches similar to when I’ve been on chemotherapy and it is very hard to distinguish, sometimes, between chemotherapy effects and immunotherapy effects.  Colitis is horrible that you can also miss other signs of feeling more ill than usual.  

    So, if in any doubt about anything, not just colitis, talk to your MacMillan nurse or Oncologist.

    Hope this information helps.

    Vicky x

  • Hi Helen. I’m new to posting and I’ve spent several minutes trying to edit my reply!

    So, third paragraph should end “except for the immunotherapy on the cancer!”

    Vicky x